Aa
A
A
A
Close
Thyroid Cancer / Nodules & Hyperthyroidism Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

help with hashimotos anitbodies and 'normal' labs

Three weeks ago I was a normal 31 year old woman working part time, entering acupuncure school, happy and looking forward to my life. Today I am sitting here on Zoloft- an antidepressant, Zyprexa- an antipsychotic, and valium. This is from a person who usually takes a very natural holistic approach and barely touches aspirin! This all started with sudden severe attacks of anxiety, some hair loss and weight loss, lack of concentration and general mental fog. I also realized that my periods have been really really heavy and painful for the past 6 months. I have no appetite and feel like I am dying much of the time because of this constant state of panic that I am in. My life has fallen apart. I am going on psychiatric disability at the recommendation of my doctor. My doc and endo both say that my symptoms are not related to my thyroid due to my "normal" thyroid levels. TSH- 2.7, FreeT3 & FreeT4 are "normal", as well as T3 and T4 being "normal" as well. BUT, I have the antibodies for Hashimotos disease. My TPO and TgAB are elevated. I have normal TBII (not sure what that means). My endo says I don't have graves but that I have Hashimotos thyroiditis without any sympomts yet (normal thyroid hormones tests and no inflammation of my thyroid. But I am convinced that my psychiatric symptoms are related after reading up on this stuff. Help! I feel like the docs are ignoring the obvious. I feel in my gut that my anxiety/panic, etc.. is a result of my antibodies despite my "normal" labs. Any input is greatly appreciated.:)
8 Responses
97953 tn?1440868992
MEDICAL PROFESSIONAL
Your symptoms are a little more severe than typically seen in hashi with normal TSH - however - I think that a trial of thyroid meds (synthroid, levoxyl, etc) would be reasonable - at least as reasonable as Zyprexa and Zoloft in terms of safety and efficacy.  It may not be all thyroid - but getting the TSH to 0.5-1.0 would be suggested to see if symptoms improve --- this is a contraversial stance but in my experience I have seen improvement in patients.

The rapid onset of symptoms is concerning - if they persist then consider pheochromocytoma (adrenaline producing benign tumor).
Avatar universal
HI WHAT IS THE DOCTOR,DOING FOR TREATMENT?NOTHING?IS THE DOCTOR WAITING UNTIL YOU ARE COMPLETELY HYPOTHYROID?THAT IS INSANE!IF THAT IS WHAT YOUR DOCTOR IS DOING.GO GET A SECOND OPPINION.THEY CAN START YOU ON MEDS,JUST ON A LOW DOSE.THAT WILL HELP YOUR BODY START REGULATING BEFORE YOUR THYROID COMPLETELY SHUTS DOWN.I AM NOT A DOCTOR,BUT I HAVE DONE ALOT OF RESEARCH,AND WITH THE ANTIBODIES BEING HIGH THE DOCTOR WILL USUALLY GO ON AND START THE PATIENT ON THYROID REPLACEMENT,BECAUSE THE THYROID IS SHUTING DOWN.MAYBE DR.MARK CAN GIVE YOU SOME MORE INSIGHT.BUT IF I WHERE YOU I WOULD MOST DEFINITELY,GET A SECOND OPPINION.GOOD LUCK,AND TAKE CARE OF YOUR SELF.TNT406
Avatar universal
I just posted very similar symptoms not too long ago on this forum. It is unbelievable how many people are going through this same thing. Please read "Hashimotos Diagnosed, Doctor prescribes anti-depressant and Premphase" that I posted on this forum on 9/1/05 and then a comment I made on 9/22 to the question that someone asked "I think I'm going crazy". Let me know if you also had trouble sleeping and headaches.  For some reason, my TSH, T4 and T3 were in the normal range, yet I had all the classic symptoms of thyroid problems. Docs would say I was depressed, but the key was that my hair was falling out and the symptoms came on so suddenly. I'm a very organized, laid back and healthy individual. I can now say that I now know what  a crazy person feels like. My body and brain were so outt of control, and I actually could feet a chemical imbalance. My docs were clueless. The Lexapro they prescribed helped me somewhat with some of the symptoms like sleeping and the anxiety. Yet it never made me feel good like it was supposed to. I knew that my underlying problem was not depression. Lexapro was taking the edge off something that persisted in my body. I kept researching and looking for answers. It sounds like you may be going through thyrotoxicosis or hashitoxicosis like I was. Look this up. Going on additional hormone replacement may make things worse if this is the case because you probably have an over abundance of thyroid hormone leaking into your system and your body is freaking out. Beta-blockers have a better effect while you are in this state. When the toxic phase stops, your body will not have enough thyroid hormone and you will become hypothyroid. At this point you need to see if your TSH has climbed(as mine did) and then you will be ready for thyroid replacement. I know that this could be overwhelming right now, and believe me, I could hardly type, read or function at all.I do feel a whole lot better right now. Don't stop asking questions, there is an answer and you will find it. A BIG VIRTUAL HUG FOR YOU!
Avatar universal
***correction to above post

"My body and brain were so out of control, and I actually could FEEL a chemical imbalance."

***Sorry, I mispelled feel with feet (-;
Avatar universal
Thanks so much everyone for your input. OMC, yes! yes! yes! Our experiences are so similar. I too am very laid back. I have experienced a lot of stress in my life but I have developed some very healthy coping skills, that is why none of my "psychiatric" symptoms make sense.

I am going to look up hashitoxicosis. From what i know that is when your thyroid breaks down and it makes you temporarily hyperthyroid? I know what you mean about feeling crazy. I have never felt this awful in my life. I am a little better now, but I couldn't concentrate, sleep, etc..etc..The root of my problem definitely feels like a true physical imbalance- not a psychiatric imbalance but something to do with my body. Thaks so much. :)
Avatar universal
Hi, I have had Hashimotos for 15 years (The endo. said there may never be any symptoms at all...) and am on .125mcg synthroid presently.....was tested low and upped about 5 years ago. I had a radicaL hysterectomy 9 years ago and the panic attacks and severe depression started, at which point I was put on Paxil.Last summer I lost about 15 lbs...I am small 5 feet so it really showed...of course I was happy, bought skinny pants etc.!!
I weaned myself off 40 mgs of Paxil this summer, it took 3 months (users beware)I gained 12 lbs butt and waist!! (no more skinny pants) Now the panic sypmtoms have returned,sleeplessness, heart racing, depression, severe neck and upper arm(??) aches at night, tingling in fingers, pain in wrists,indicative of carpal tunnel....extreme tiredness after a day's work...I researched all of these symptoms and Hashimotos came up again. I requested a thyroid check and yes, TSH levels were too low, we attributed that to generic meds/me forgetting to take the pill every am. Wonder if Paxil masked the symptoms? what test do I request specifically for Hashimoto's? it seems as if, nice as she is, my doc thinks I am doing too much of my "own thing" (like wanting to be off Paxil) so I have to deal with the consequences...dont want to get into the drug rut again.St John's Wort has helped and the extreme sadness has gone.
I take ibuprofen and vicodin and make myself exercize every other day, I am eating right....any support/suggestions will be gratefully received.Thanks
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.